Case: A 35-year-old man was referred by the haematologists. He had been previously diagnosed with dilated cardiomyopathy and later underwent a cardiac transplant. Following this, he suffered an anterior wall myocardial infarction with subsequent congestive cardiac failure. A coronary angiogram did not reveal any evidence of allograft coronary artery disease. His medications included diuretics, immunosuppressants and warfarin. There was no significant family history. Clinical examination revealed a pansystolic murmur but was otherwise unremarkable. He was found to have polycythaemia and he was investigated for this by the haematologists. His CT scan abdomen revealed a left suprarenal mass and the biopsy histology was consistent with an adrenal phaeochromocytoma.
The 24 h urinary catecholamines excretion was consistent with the diagnosis. (Normetadrenaline excretion 21 446 nmol/d (04900); Noradrenaline excretion 5578 nmol/d (0430); Metadrenaline 529 nmol/d (02000); Adrenaline excretion 29 nmol/d (070); Dopamine excretion 927 nmol/d (02700)). His Methyl-iodo benyzyl guanidine (MIBG) scan showed focal increased uptake of the left adrenal. An MRI of the CNS did not yield features to suggest Von Hippel Lindau and genetic tests did not show pathogenic mutations of VHL, RET, SDHB, SDHC and SDHD genes.
Discussion: This man was diagnosed with phaeochromocytoma that was found during investigations for polycythaemia. Although an elevated haematocrit has been observed in association with phaeochromocytomas, the occurrence of absolute polycythemia in such cases is not common. The pathogenesis may involve induced unregulated erythropoietin secretion from the tumour, resulting in secondary erythocytosis. Awareness of this association is important in order that either diagnosis is not delayed and definitive management can be established. Reversal of alpha-mediated vasoconstriction may lead to haemodilution and curative surgical resection of the phaeochromocytoma can result in reduction in erythropoietin levels with regression of the polycythaemia.